Alert archive / Ohio / Wind Advisories in 2015

Wind Advisory 2, NWS Pittsburgh, PA

April 21, 2015Brooke County, Hancock County, Ohio County, West Virginia; 8 counties in Pennsylvania; 9 counties in Ohio

NWS Pittsburgh, PA issued this wind advisory at Apr 21, 2015, 4:06 AM EDT for Brooke County, Hancock County, Ohio County, West Virginia; 8 counties in Pennsylvania; 9 counties in Ohio. It took effect at Apr 21, 2015, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2015, 4:06 AM EDT (08:06 UTC)
In effect from
Apr 21, 2015, 11:00 AM EDT
Expired
Apr 21, 2015, 6:30 PM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Muskingum County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA, Mercer County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS71 KPBZ 210806
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT TUE APR 21 2015

...STRONG WINDS EXPECTED TODAY WITH GUSTS UP TO 50 MPH
POSSIBLE...

OHZ039>041-048>050-057>059-PAZ007-013-014-020>022-029-073-
WVZ001>003-211800-
/O.NEW.KPBZ.WI.Y.0002.150421T1500Z-150421T2300Z/
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...CARROLLTON...SALEM...
COSHOCTON...CADIZ...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
ST. CLAIRSVILLE...GROVE CITY...NEW CASTLE...BUTLER...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...WASHINGTON...GREENSBURG...
LATROBE...WEIRTON...BETHANY...WHEELING
406 AM EDT TUE APR 21 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING.

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* PERIOD OF STRONGEST WINDS...NOON THROUGH 400 PM.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE CAN BE EXPECTED.
  SOME MINOR PROPERTY DAMAGE IS POSSIBLE IN THE HIGHEST GUSTS.
  TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 46 TO 57 MPH ARE EXPECTED.  WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
896 
WWUS71 KPBZ 211753
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT TUE APR 21 2015

OHZ039>041-048>050-057>059-PAZ007-013-014-020>022-029-073-
WVZ001>003-212300-
/O.CON.KPBZ.WI.Y.0002.000000T0000Z-150421T2300Z/
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...CARROLLTON...SALEM...
COSHOCTON...CADIZ...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
ST. CLAIRSVILLE...GROVE CITY...NEW CASTLE...BUTLER...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...WASHINGTON...GREENSBURG...
LATROBE...WEIRTON...BETHANY...WHEELING
153 PM EDT TUE APR 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* PERIOD OF STRONGEST WINDS...THROUGH 400 PM.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE CAN BE 
  EXPECTED. SOME MINOR PROPERTY DAMAGE IS POSSIBLE IN THE 
  HIGHEST GUSTS. TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE 
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 46 TO 57 MPH ARE EXPECTED.  WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
611 
WWUS71 KPBZ 212230
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT TUE APR 21 2015

OHZ039>041-048>050-057>059-PAZ007-013-014-020>022-029-073-
WVZ001>003-212330-
/O.CAN.KPBZ.WI.Y.0002.000000T0000Z-150421T2300Z/
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...CARROLLTON...SALEM...
COSHOCTON...CADIZ...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
ST. CLAIRSVILLE...GROVE CITY...NEW CASTLE...BUTLER...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...WASHINGTON...GREENSBURG...
LATROBE...WEIRTON...BETHANY...WHEELING
630 PM EDT TUE APR 21 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WIND
ADVISORY. WINDS WILL CONTINUE TO DIMINISH THIS EVENING.

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Apr 21, 12:47 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 12:47 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 AM EDT TUE APR 21 2015

.SYNOPSIS...
SHOWERS WILL DIMINISH OVERNIGHT AS A COLD FRONT SWINGS EAST OF
THE RIDGES. UNSEASONABLY COOL TEMPERATURES CAN BE EXPECTED THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
QUICK UPDATE TO LOWER PRECIPITATION CHANCES BEHIND THE FRONT
BASED ON LATEST OBSERVATIONS AND GUIDANCE. PREVIOUS DISCUSSION
FOLLOWS.

WIND SHIFT HAS REACHED THE RIDGES AND TEMPERATURES HAVE DROPPED
OFF NICELY THIS EVENING. COLD FRONT WILL CONTINUE TO PUSH EAST
WITH MUCH COOLER AIR WORKING IN OVERNIGHT. POPS MAY STILL BE
OVERDONE FOR LATER TONIGHT BUT SCT SHOWERS STILL LINGERING BACK
ACROSS SOUTHEAST OHIO AND NRN WEST VIRGINIA...AND MAY BE ABLE TO
HOLD TOGETHER AS UPPER LEVEL SHORTWAVE PASSES. TEMPERATURES AND
WINDS APPEAR ON TRACK WITH NO CHANGES.

AN UPPER-LEVEL LOW WILL PIN-WHEEL INTO THE NORTHERN GREAT LAKES
TUESDAY...SETTING UP A BROAD TROF OVER THE AREA THAT WILL INCLUDE
SEVERAL WEAK DISTURBANCES CYCLING THROUGH. THE FIRST SUCH
DISTURBANCE WILL BRING THE CHANCE OF RAIN SHOWERS BACK TO THE AREA
TUESDAY EVENING. WITH THE BROAD TROF OVERHEAD...WINDY CLOUDY AND
COOL CONDITIONS WILL EXIST TUESDAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
THE LONG WAVE PATTERN LOOKS TO FULL TRANSITION INTO TROUGHING OVER
OUR REGION ON TUESDAY NIGHT. MODEL GUIDANCE HAS BEEN HINTING AT
THIS FOR ABOUT A WEEK IN THIS INTERLUDE...AND IT LOOKS TO COME TO
FULL FRUITION BY THIS TIME. AS OUR REGION SITS IN THE BASE OF THE
LONG WAVE TROUGH...WITH THE MAIN JET AXIS TO OUR SOUTH...THIS WILL
RESULT IN TEMPERATURES DROPPING SIGNIFICANTLY FROM OUR RECENT WARM
PERIOD...AS WELL AS WITH A FEW VERY FAST MOVING SYSTEMS AFFECTING
THE AREA THROUGH THE SHORT TERM. AS THESE SYSTEMS WILL BE EMBEDDED
IN HIGH SPEED UPPER FLOW...THEIR TIMELINESS IS A BIT MORE
DIFFICULT TO PIN DOWN. ADDITIONALLY...AS LAYER TEMPERATURES FALL
PROGRESSIVELY AS TROUGHING BECOMES MORE DEEPLY ENTRENCHED...BOTH
LOW LEVEL STABILITY AND THE FREEZING LEVEL START TO FALL. THIS
MEANS PREDICTING DRY WEATHER BECOMES MORE TENUOUS...AS DO SUNNY
SKIES...AND EVEN PRECIPITATION TYPES START TO BECOME QUESTIONABLE
AT TIMES.

ALL THAT SAID...THE MODEL CONSENSUS FAVORS THE STRONGEST SHORT
WAVE PASSAGE FOR WEDNESDAY AFTERNOON. POPS WERE ADJUSTED TO
LIKELY FOR THE BULK OF THE AREA FOR THIS TIME FRAME.
HOWEVER...GIVEN THE SPEED OF THE MID-LEVEL FLOW...IT WILL LIKELY
EXIT BY WEDNESDAY NIGHT...WITH JUST INSTABILITY DRIVEN SHOWERS
REMAINING UNDER THE MID-LEVEL COLD POOL ACROSS THE NORTH...AS WELL
AS A FEW UPSLOPE SHOWERS. BUFKIT SOUNDINGS SUGGEST THAT BY
WEDNESDAY NIGHT...A FEW OF THESE COULD TRANSITION TO SNOW SHOWERS
WITH BOUNDARY LAYER COOLING AND A VASTLY DECREASED MELTING DEPTH
IN THE LOWEST LAYERS. THIS WINDOW FOR THIS WILL BE SHORT AS
MOISTURE PEELS EASTWARD RATHER RAPIDLY AND THE JET CORE SHIFTS
TOWARD THE ATLANTIC SEABOARD BY THE END OF THE SHORT TERM. THIS
PLACES US IN THE LEFT ENTRANCE REGION OF THE UPPER JET
STREAK...WHICH WOULD BECOME DECREASINGLY FAVORABLE FOR ANY
ORGANIZED PRECIPITATION DEVELOPMENT. THE FORECAST WAS THUS
MAINTAINED DRY INTO THE LATTER HALF OF THE WORK WEEK.

WHILE THE WET WEATHER WILL LIKELY BE CURTAIL BY THE LATTER HALF OF
THE WEEK...CYCLONIC FLOW THROUGH THE ATMOSPHERE WILL REINFCORCE
COLDER TEMPERATURES AT THE SURFACE. MODEL CONSENSUS 850 HPA
TEMPERATURES FAIL TO RISE ABOVE 0C AFTER WEDNESDAY MORNING
THROUGH THE REMAINDER OF THE SHORT TERM. BECAUSE OF THIS...HIGHS
WILL LIKELY STRUGGLE MIGHTILY TO REACH 50F THE REST OF THE WEEK.
ADDITIONALLY...OVERNIGHT LOWS WILL FLIRT WITH OR DROP BELOW
FREEZING SEVERAL TIMES. THIS WILL SEEM COLD...BUT IT IS IN NO WAY
ABNORMAL AS THE GROWING SEASON CLIMATOLOGICALLY DOES NOT START
UNTIL MAY FOR ANY OF OUR FORECAST AREA. THUS...WE ARE STILL QUITE
A BIT FROM THE START OF THE FROST/FREEZE PROGRAM FOR THE YEAR.
FRIES

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SOME ISOLATED SHOWERS WILL REMAIN THURSDAY MORNING...BUT WILL
DIMINISH THROUGH THE DAY. GFS/ECMWF GENERALLY SHOW ONE SYSTEM IN
THE REGION THROUGH THE EXTENDED FORECAST...BUT THE ECMWF IS SLOWER
WITH THE SYSTEM AND ALSO MUCH FARTHER TO THE SOUTH. CONSIDERING
ENSEMBLES SHOW GOOD SUPPORT FOR THE EUROPEAN SOLUTION...HAVE
REMOVED THE LOW POPS THAT WERE IN THE FORECAST OVER THE WEEKEND.
HOWEVER...MODELS DO SHOW AGREEMENT ON BROAD UPPER LEVEL LOW ACROSS
NORTHEASTERN NORTH AMERICA...AND THIS WILL KEEP TEMPERATURES 5-10
DEGREES BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT WAS EXITING THE AREA INTO CENTRAL PA...THOUGH SOME POST
FRONTAL SHOWERS WILL REMAIN POSSIBLE THROUGH THIS EVENING.
OTHERWISE...VFR STRATOCU IS EXPECTED THROUGH TUESDAY. A BROAD UPPER
TROUGH IS EXPECTED TO SET UP ACROSS THE GREAT LAKES TUESDAY...AND
COULD BRING SCATTERED SHOWERS FOR AREAS FROM PIT NORTH. INCLUDED A
VCSH MENTION IN THE TAFS FOR THIS. IN ADDITION...WEST WINDS COULD
GUSTS TO AROUND 30 KT TUESDAY WITH A TIGHT PRESSURE GRADIENT
REMAINING.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
PERIODIC RESTRICTIONS A ARE POSSIBLE MUCH OF THE PERIOD MAINLY
NORTH OF PIT AS THE UPPER TROUGH PERSISTS OVER THE GREAT LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 20, 7:46 PM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EDT MON APR 20 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-220000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
746 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Ohio, 2015Wind Advisories in Pennsylvania, 2015Wind Advisories in West Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.